advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ft. Worth, Texas, USA:

Two weeks ago, I went to the Emergency Room for what I thought was a severe asthma attack. After multiple nebulizers and no improvement, I was admitted to the intensive care unit (ICU) so they could treat the suspected asthma with steroids. I was later told I had pertussis and was in the ICU for a week. Now, I am told I will have to be on steroids for close to six months. My A1c has never been above 7.1 in the 11 years I have had diabetes and I am worried about what the steroids will do to me. Am I more prone to DKA now?

Answer:

The steroids will raise your blood sugars. Your body makes the equivalent of 20 mg hydrocortisone or 7.5 mg prednisone per day. If you are on doses above this, your blood sugars will be potentially higher and require an increase in your insulin. In addition, the steroids will cause you to gain weight and increase your appetite. I do not think the threshold for DKA is increased, but if the blood sugars are higher, this increases the chances. Your doctor will need to work with you to get onto the lowest effective dose for your needs.

JTL

DTQ-20120405140327
Original posting 16 Apr 2012
Posted to Other Medications and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Monday April 16, 2012 11:38:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.